Drug-induced Liver Injury Secondary to Herbal and Dietary Supplements

0
74
Drug-induced Liver Injury Secondary to Herbal and Dietary Supplements

HERBAL AND DIETARY SUPPLEMENT HEPATOTOXICITY IN THE UNITED STATES AND ABROAD

HDS usage has consistently increased over the past several decades, with recent estimates suggesting that up to one-half of the adult US population is taking dietary supplements.3,7 Although proof of direct causality of hepatoxicity caused by HDSs is difficult to establish, the increasing recognition of drug-induced liver injury (DILI) from HDSs within the public domain and in the research community parallels the increasing rates of HDS usage. The DILIN has reported that the proportion of liver injury caused by HDSs has increased from 7% in 2004 to 2005 to 19% in 2010 to 2012, to 20% in 2013 to 2014.4 As a result of these observations, it can reasonably be assumed that the prevalence of hepatotoxicity attributable to HDSs is increasing in the US population.

Although comprehensive population-based studies across the United States on DILI are lacking, attempts have been made to provide such estimates. In 2014, a prospective estimation of DILI was attempted in the state of Delaware. Gastroenterologists were asked to participate in surveillance for DILI and were able to identify 23 such patients in 2014. Of the 23 patients, 20 met DILIN criteria for suspected DILI, with 43% of cases being attributed to HDSs. Based on these data, the estimated incidence of DILI was 2.7 cases per 100,000 adults in 2014.8 The study was the first prospective estimation of DILI in the United States, but incidence rates may be an underestimation because surveillance of DILI was limited to gastroenterologists. Although small in scale, this study underscores that events of liver injury caused by drugs and HDSs are rare.

Internationally, studies published in Spain and Iceland provide additional insight into the prevalence of DILI and HDS-related DILI. Among the few population-based studies, a survey of the Icelandic population revealed an incidence of DILI of 19.1 per 100,000 inhabitants per year. HDS-related liver injury comprised 16% of the cases, suggesting an approximate incidence of 3 per 100,000 persons.9 A small population of primary doctors targeted through a robust system of outreach and recruitment may explain a higher prevalence than in the US study. Increasing recognition of HDS-related liver injury has also occurred in Spain. On reviewing patients in the Spanish DILI registry from 1994 to 2004, only 2% of DILI cases were attributed to HDS. However, between 2010 and 2013, an increased rate of 13% was observed.10 In addition to increasing rates of HDS-related hepatoxicity, the most recent data from the Spanish DILI registry have also suggested that HDSinduced liver injury is more severe than other types of DILI. From 1994 to 2016, 6% of patients with HDS-induced liver injury progressed to liver failure, compared with 4% of cases of conventional drugs, and no cases of anabolic-androgenic–induced liver injury.

COMMON CATEGORIES AND MULTI-INGREDIENT SUPPLEMENTS OF HERBAL AND DIETARY SUPPLEMENTS

Although HDSs encompass a multitude of products marketed for a variety of uses, they can be categorized into several main groups. These groups include bodybuilding products, such as anabolic steroids; multi-ingredient supplements for weight loss and energy enhancement; and herbal products, including traditional botanic products such as Chinese or Ayurvedic herbs. Based on an interim analysis of the DILIN Prospective Study experience, there were 130 cases of liver injury caused by HDSs, of which at least 45 were attributed to bodybuilding supplements and the remaining 85 were attributed to 116 products, many of which contained multiple ingredients.1 Similarly, in the Spanish DILI experience, most implicated HDS cases (60%) were induced by multi-ingredient products.14 These studies highlight the consistent finding that multi-ingredient products have the potential to cause significant liver injury. Given the multitude of potentially hepatotoxic ingredients, the unknown concentrations, and possible mislabeling, as well as the largely undiscovered complexities of their interactions between substances and the host, the varying phenotypic presentation and spectrum of liver injury can be unpredictable. As such, it is important to recognize that diagnosing, determining causality, and prognosticating DILI caused by multi-ingredient substances can be challenging. The
the remainder of this article describes the most commonly used HDSs and classifies the phenotypic characteristics of liver injury attributed to products or ingredients that have been implicated as causes of hepatotoxicity.

ANABOLIC ANDROGENIC STEROIDS

Anabolic-androgenic steroids (AASs) are typically marketed as bodybuilding supplements. AAS are synthetic derivatives of testosterone and are mainly indicated for the treatment of male hypogonadism, hereditary angioneurotic edema, breast cancer, and anemia.15 Synthetic AAS were developed with the intent to have preferential anabolic activity for increased performance enhancement and muscle building rather than their androgenic or masculinizing properties.

A 2014 meta-analysis of 187 studies showed a lifetime prevalence of AAS use of 6.4% for men and 1.6% for women.17 However, the use of AAS has increased in the last 2 decades. With regard to bodybuilding HDS cases, the DILIN has reported an increase from 2% in 2004 to 2005 to 8% in 2010 to 2012. Bodybuilding products were the most common cause of liver injury in those using HDS products.1 Similarly, the Spanish DILI registry noted an increase from 1% in 1994 to 2009 to 8% in 2010 to 2013 for cases of AAS-induced hepatotoxicity.11 This uptrend in prevalence worldwide is likely a combination of increased usage of AAS and improved clinical awareness of this form of liver injury.

Since the discovery of testosterone in the 1930s, synthetic derivatives that are orally active and possess prolonged biological activity have been produced. Derivatives made by 17-alpha-alkylation, such as methyltestosterone, methandrostenolone, oxymetholone, oxandrolone, and stanozolol, are resistant to inactivation through first-pass hepatic metabolism, making them potentially hepatotoxic. With the increasing use of AASs in the general population, AASs are designed to closely resemble the original active compounds but with enough chemical diversity that ensures difficult detection during chemical analysis.18 Many of this so-called designer AASs are available as over-the-counter dietary or bodybuilding supplements. A few commonly known designer steroids in dietary supplements are methasterone, propranolol, androstatrienedione, epiandrosterone, boldenone, and dimethazine.

DIETARY SUPPLEMENTS FOR WEIGHT LOSS AND OBESITY IN THE UNITED STATES

Obesity rates have been increasing in the United States over the past several decades, with its prevalence reported as high as 35% among men and 40.4% among women in 2013 to 2014.25 The increase in obesity rates has been accompanied by the popularity of dietary supplements marketed for weight loss, with an estimated 15.2% of US adults ever having used a weight loss supplement.26 In a survey of 3500 US adults who made a serious weight loss attempt, 33.9% reported using a dietary supplement. Therefore, it was not surprising when the DILIN study reported that, from 2004 to 2013, dietary supplements for the purpose of weight loss were among the most common products within the non bodybuilding HDS category. This article defines weight loss products as dietary supplements that have been marketed for the purposes of weight loss/reduction, fat burning, or metabolism-boosting.

Popular weight loss products such as Hydroxycut and OxyELITE Pro (OEP) have been reported to cause a hepatocellular pattern of liver injury with significant morbidity requiring a liver transplant. Although the relationship to increased severity of the liver injury is unknown, it should be recognized that these are multi-ingredient supplements and therefore carry an additional layer of complexity with regard to host effects, interactions among all the ingredients, and potential of product mislabeling. Despite the multitude of substances used in 1 weight loss product, the possible hepatotoxic culprits that have received research attention include green tea extract (GTE) and Garcinia cambogia extract. The toxicity of these specific ingredients is discussed in further detail later.

Author: Elizabeth Zheng, MD, Naemat Sandhu, MD, Victor Navarro, MD,

LEAVE A REPLY

Please enter your comment!
Please enter your name here